Thunderstorm Wind, Elk
- When
- May 25, 6:30 PM EST
- Where
- Elk County, Kersey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.367, -78.600
Trees knocked down by thunderstorm winds along Route 948 in Kersey.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 25, 2:25 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 325 PM EDT TUE MAY 25 2004 .SHORT TERM... SEVERE THUNDERSTORM WATCH #287 ISSUED FOR SRN PA UNTIL 9PM EDT. TONIGHT THRU WED NIGHT... RATHER COMPLICATED FORECAST FOR THE NEXT 24 HOURS...WITH A FEW DIFFERENT THREATS TO DEAL WITH. FIRST IS SEVERE T-STORM POTENTIAL FOR LATE THIS AFTERNOON AND EVENING. SURFACE BOUNDARY STARTING TO LIFT NORTHWARD ACROSS SOUTHERN PA AT 2PM...AS UPPER 60S DEWPOINTS ALREADY POKING INTO EXTREME SW PA. SURFACE BASED CAPE VALUES OF 1000-2000 J/KG BUILDING IN THIS AREA...WITH 35-45 KT 0-6KM SHEAR ACROSS CNTRL/SRN OHIO. THIS SHEAR WILL OVERSPREAD OUT CWA FROM WEST TO EAST BY THIS EVENING...BUT AM NOT SURE HOW FAR NORTH THE BOUNDARY WILL GET BY THIS TIME. SO BOTTOM LINE...SEVERE THREAT SHOULD BE CONFINED TO LAURELS HIGHLANDS...SOUTHERN PORTIONS OF NW MTNS...AND POSSIBLY ALTOONA VICINITY. ELEVATED T-STORMS MAY PRODUCE SOME HEAVY DOWNPOURS ELSEWHERE...BUT SEVERE WIND/HAIL NOT LIKELY TO PENETRATE THROUGH STABLE LOWER LEVELS. FOR TONIGHT...MODELS STILL DIVERGENT WITH AREAS OF HEAVIEST QPF. GFS SEEMS WELL OVERDONE WITH EXTREMELY HEAVY RAINFALL ACROSS SOUTHERN HALF OF PA INTO WED MORNING...ESPECIALLY SINCE PATTERN IS VERY PROGRESSIVE AND SIGNATURES FOR WIDESPREAD HEAVY RAIN NOT VISIBLE...MOST NOTICEABLY LACK OF LOW LEVEL JET WITH SOUTHERLY COMPONENT. ETA MORE BELIEVABLE AT THIS POINT IN BRINGING A SWATH OF SHOWERS AND STORMS THROUGH MUCH OF THE AREA OVERNIGHT INTO THE MORNING...ASSOC WITH UPPER LEVEL DISTURBANCE OVER MISSOURI VALLEY TODAY. WILL LEAN TOWARD ETA AND HOLD OFF ON ANY FLOOD WATCHES AT THIS TIME. LAGGING SURFACE BOUNDARY AND INSTABILITY FOR JUST A CHANCE OF A SHOWER/T-STORM...MAINLY ACROSS THE SOUTH TOMORROW AFTERNOON. DRYING CONDITIONS FOR WED NIGHT AS SFC HIGH PRES AND ASSOC COLD ADVECTION/DRIER AIR MOVES IN FROM THE NW. JPV .AVIATION... MAINLY VFR CONDS INTO THE EVENING...EXCEPT BRIEF MVFR ASSOCIATED WITH ANY SCATTERED THUNDERSTORM ACTIVITY. MORE WIDESPREAD SHOWERS AND STORMS ARE LIKELY TONIGHT...WITH GENERALLY MVFR CONDS PREVAILING FROM AROUND 06-12Z IN MOST PLACES. SOME IFR CONDS POSSIBLE AROUND KBFD TOWARDS MORNING ASSOC WITH LOW CEILINGS/FOG IN WAKE OF OVERNIGHT CONVECTION. CONDS TO RAPIDLY IMPROVE WED MORNING WITH WIDESPREAD VFR CONDS FOR MUCH OF THE DAY. JPV .LONG TERM... THUR THRU TUE... NO SIG CHANGES TO EXTENDED FROM YESTERDAY. THUR DURING THE DAY LOOKS MAINLY DRY DEPENDING ON TRACK OF WEAK SHORTWAVE TO OUR SOUTH. NRN STREAM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS FOR LATER THUR AND FRI. SAT LOOKS DRY BEHIND FROPA. WARM FRONT WILL LIFT SLOWLY NWD THRU THE AREA AHEAD OF DEVELOPING PLAINS SYSTEM. THIS WILL PRODUCE CHANCE OF SHOWERS AND THUNDERSTORMS SUN THRU TUE. GARTNER && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 64 79 59 75 / 60 50 30 10 WILLIAMSPORT 61 77 52 77 / 60 50 20 10 BRADFORD 55 68 42 70 / 70 30 10 10 JOHNSTOWN 60 73 52 69 / 70 40 20 10 ALTOONA 60 76 53 71 / 70 40 30 10 STATE COLLEGE 60 75 53 76 / 70 40 20 10 SELINSGROVE 61 76 54 76 / 60 50 20 10 LANCASTER 64 79 60 74 / 50 50 30 10 YORK 63 79 59 74 / 50 50 30 10 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH TIL 9PM/1Z FOR SRN TIER OF CWA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 417 AM EDT TUE MAY 25 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-260811- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 417 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THE STORM PREDICTION CENTER HAS PLACED CENTRAL PENNSYLVANIA INTO A SLIGHT RISK FOR SEVERE WEATHER TO OCCUR LATE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHERN TIER OF THE STATE. DRIER AND SOMEWHAT COOLER AIR IN PLACE THIS MORNING WILL LINGER OVER THE NORTHERN HALF OF THE STATE INTO THE AFTERNOON...AND SHOULD HELP TO KEEP THE THREAT OF SEVERE WEATHER LOWER THERE THAN TO THE SOUTH. THE WINDS WILL TURN SOUTHWESTERLY DURING THE DAY TODAY AND HELP TO BRING IN MORE MOIST AND UNSTABLE AIR TO THE SOUTHERN PARTS OF THE STATE. THE MAIN THREAT FROM THE THUNDERSTORMS THIS EVENING WILL BE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: A PERSISTENT SURFACE FRONT WILL CONTINUE TO LIE OVER OR CLOSE TO CENTRAL PENNSYLVANIA THROUGH THE NEXT SEVEN DAYS. FAST UPPER LEVEL WINDS PARALLEL TO THE FRONT WILL KEEP WEATHER SYSTEMS MOVING QUICKLY THROUGH THE REGION. AN ALMOST DAILY CHANCE OF THUNDERSTORMS WILL EXIST...EXCEPT FOR THURSDAY WHICH LOOKS MAINLY DRY AS THE FRONT IS EXPECTED TO BE FAR ENOUGH TO OUR SOUTH. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 PM EDT TUE MAY 25 2004 PAZ033>035-252030- BEDFORD-FULTON-SOMERSET- 347 PM EDT TUE MAY 25 2004 ...STRONG THUNDERSTORMS WILL AFFECT SOMERSET...BEDFORD AND FULTON COUNTIES THROUGH 430 PM... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS ACROSS SOMERSET...BEDFORD AND FULTON COUNTIES...MOVING EAST AT 40 MPH. SEVERAL LOCATIONS WILL BE AFFECTED BY THESE THUNDERSTORMS. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 509 PM EDT TUE MAY 25 2004 PAZ028-056-252200- JUNIATA-PERRY- 509 PM EDT TUE MAY 25 2004 ...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES THROUGH 600 PM... AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF LEWISTOWN...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR SPRUCE HILL...KISTLER...WALNUT AROUND 520 PM...PORT ROYAL...MIFFLIN AROUND 525 PM...ICKESBURG... MIFFLINTOWN AROUND 530 PM...THOMPSONTOWN...MCALISTERVILLE AROUND 540 PM AND MILLERSTOWN AROUND 545 PM. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 556 PM EDT TUE MAY 25 2004 PAZ064-252300- ADAMS- 556 PM EDT TUE MAY 25 2004 ...STRONG THUNDERSTORMS WILL AFFECT ADAMS COUNTY THROUGH 7 PM... AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF SHIPPENSBURG TO 4 MILES SOUTHEAST OF WAYNESBORO...MOVING EAST AT 25 MPH. THE STRONGEST THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER WAS NEAR ROUZERVILLE IN FRANKLIN COUNTY. THUNDERSTORMS WILL BE NEAR BENDERSVILLE AROUND 605 PM...SEVEN STARS...BIGLERVILLE AROUND 610 PM...GETTYSBURG AROUND 615 PM...HEIDLERSBURG...GERMANTOWN AROUND 625 PM...LAKE MEADE...BONNEAUVILLE AROUND 630 PM...NEW OXFORD AND LITTLESTOWN AROUND 635 PM. VERY HEAVY RAIN WILL FALL FOR 15 TO 20 MINUTES...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE...ESPECIALLY WITH THE STORM NEAR THE PENNSYLVANIA...MARYLAND BORDER. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 636 PM EDT TUE MAY 25 2004 PAZ010-252330- ELK- 636 PM EDT TUE MAY 25 2004 ...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY THROUGH 730 PM EDT... AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF KANE...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR RUSSELL CITY AND JAMES CITY AROUND 650 PM...WILCOX AND JOHNSONBURG AROUND 705 PM...AND EAST BRANCH DAM AROUND 715 PM. VERY HEAVY RAIN WILL FALL FOR ABOUT 15 MINUTES...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 658 PM EDT TUE MAY 25 2004 PAZ017-252345- CLEARFIELD- 658 PM EDT TUE MAY 25 2004 ...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY... AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF CLEARFIELD...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WOODLAND...JEFFRIES...BRISBIN... HOUTZDALE AROUND 705 PM...WALLACETON...OSCEOLA MILLS AROUND 715 PM... LECONTES MILLS AROUND 720 PM AND KARTHAUS AROUND 735 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 711 PM EDT TUE MAY 25 2004 PAZ065-066-260015- LANCASTER-YORK- 711 PM EDT TUE MAY 25 2004 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN YORK AND LANCASTER COUNTIES... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF WILLOW STREET TO 6 MILES SOUTH OF DALLASTOWN TO 8 MILES SOUTHEAST OF PARKVILLE...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR STEWARTSTOWN AT 720 PM...QUARRYVILLE...CHRISTIANA AT 725 PM... SUNNYBURN...HOLTWOOD AT 730 PM...FAWN GROVE AT 735 PM...BETHEL AT 740 PM AND DELTA AT 745 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH HEAVY RAIN WHICH MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. RXR
The State College radar (KCCX), 70 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees knocked down by thunderstorm winds along Route 948 in Kersey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399695.